Kansas, 2004

Winter Storm in Kansas, February 1 to 2, 2004

February 1 to 2, 2004 · NWS ICT · 11 events in 11 counties and zones

11 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 1, 3:00 AM CST, 1 hour earlier.

Area forecast discussion, Feb 1, 3:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION...PRELIMINARY
NATIONAL WEATHER SERVICE WICHITA KS
300 AM CST SUN FEB 1 2004

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHERE THE FREEZING
LINE WILL BE AND HOW MUCH SNOW WILL TAKE PLACE ACROSS CENTRAL KANSAS.

TODAY:
LATEST SURFACE OBS SHOWING AN INVERTED TROF SITTING BETWEEN
HUTCHINSON AND NEWTON. TEMPERATURES TO THE WEST AND NORTH OF THE
TROF RANGE FROM 20 TO 25. ALONG AND AHEAD OF THE TROF THERE IS QUITE
A THERMAL GRADIENT WITH TEMPERATURES RANGING FROM THE MID 20S IN
RENO AND KINGMAN COUNTY TO THE MID 30S IN HARVEY, SEDGWICK AND
HARPER COUNTY. MEANWHILE, THE UPPER LEVEL WAVE ACROSS THE ROCKIES
CONTINUES TO DIG IN ACROSS NEW MEXICO. THE TIMING OF THIS FEATURE
KICKING INTO THE PLAINS TODAY WILL PLAY A BIG ROLE IN THE
PROGRESSION OF THE INVERTED TROF. LATEST SURFACE OBS SHOWING THAT
THERMAL GRADIENT CONTINUING TO TIGHTEN UP WHICH WILL ALLOW FOR A
BAROCLINIC ZONE TO SET UP TO THE NORTH OF THIS TROF WHERE THE LATEST
MESOETA IS SHOWING STRONG FRONTOGENITICAL FORCING BETWEEN 850-700MB.
WOULD NOT BE SURPRISED TO HEAVY SNOW BREAK OUT TO THE WEST OF
RUSSELL AND GREAT BEND, BUT MAY GRADUALLY SHIFT EAST AS THE UPPER
LEVEL WAVE MOVES EAST. COULD ALSO SEE SOME BANDING OF THE SNOW AS
NEGATIVE EQUIVALENT POTENTIAL VORTICITY VALUES ENTER THE PICTURE. WE
WILL MENTION THE AXIS OF HEAVY SNOW TO THE WEST OF A LINE FROM
HARPER TO WICHITA TO MARION. AS A RESULT, WE HAVE ADJUSTED THE
WINTER STORM WARNING FOR THOSE AREAS TODAY. FURTHER EAST, WE HAVE
DECIDED TO HOLD BACK THE WARNING UNTIL TONIGHT WHEN THE INVERTED
TROF MOVES EAST AND ALLOWS FOR COLDER AIR TO FILTER IN.

TONIGHT AND MONDAY:
WE ARE BUYING THE SLOWER GFS SOLUTION WITH REGARDS TO THE TIMING OF
THE WAVE AND THE INVERTED TROF. AS THIS WAVE SCOOTS ACROSS WE SHOULD
SEE THE RAIN AND IP CHANGE OVER TO SNOW RATHER QUICKLY WITH THE
HIGHEST SNOW AMOUNTS EXPECTED IN CENTRAL KANSAS MAINLY NORTH OF A
HUTCHINSON TO MARION LINE. IN THIS REGION, WE ARE EXPECTING AMOUNTS
BETWEEN 8 AND 12 INCHES WHILE AREAS TO THE SOUTH AND EAST OF THIS
LINE MAINLY ON THE ORDER 3 TO 6 INCHES. THE EXCEPTION WILL BE IN
EXTREME SOUTHEAST KANSAS WHERE THEY MAY GET DRY SLOTTED AS THE 850MB
LOW MOVES IN TOWARDS DAYBREAK. THIS WOULD SIGNIFICANTLY CUT DOWN
SNOW AMOUNTS IN THAT REGION. SNOW SHOULD BEGIN TO TAPER OFF IN THE
NORTHEAST PART OF THE CWFA DURING THE AFTERNOON AS THE UPPER LEVEL
WAVE AND SURFACE LOW MOVES INTO THE OHIO AND TENNESSEE VALLEY.

TUESDAY-SATURDAY:
NO MAJOR CHANGES HERE. IT APPEARS LIKE THE NEXT BOWLING BALL OFF THE
WEST COAST WILL ARRIVE SOMETIME LATE TUESDAY NIGHT INTO WEDNESDAY.
IT STILL UNCERTAIN ON HOW MUCH WARM AIR THIS SYSTEM WILL HAVE WHEN
IT MAKES RUN AT THE CWFA. STAY TUNED TO THE LATEST DEVELOPMENTS.

COX
Hazardous weather outlook, Jan 31, 4:50 PM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CST SAT JAN 31 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
450 PM CST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A SIGNIFICANT WINTER STORM WILL BEGIN TO AFFECT THE AREA
TONIGHT, BRINING FREEZING DRIZZLE, FREEZING RAIN AND SNOW TO
THE AREA. SEE THE LATEST WINTER WEATHER MESSAGE, TOPWSWICT, FOR
THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF HEAVY SNOW AND FREEZING RAIN WILL CONTINUE TO AFFECT THE
AREA ON SUNDAY INTO MONDAY MORNING. SEE THE LATEST WINTER WEATHER
MESSAGE, TOPWSWICT, FOR THE LATEST INFORMATION.

THERE IS ANOTHER CHANCE FOR SNOW BY WEDNESDAY AND THURSDAY
ACROSS CENTRAL AND SOUTHEAST KANSAS, AND THEN AGAIN BY NEXT
SATURDAY. LISTEN FOR LATER FORECASTS AND OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER, CALLS TO
COUNTY LAW ENFORCEMENT OFFICIALS WILL LIKELY BE MADE TO ASSESS
WEATHER CONDITIONS ACROSS THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Reno

When
February 1, 4:00 AM CST to February 2, 9:00 AM CST
Where
Reno forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
February 1, 6:00 AM CST to February 2, 9:00 AM CST
Where
Rice forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Winter Storm, McPherson

When
February 1, 4:00 PM CST to February 2, 9:00 AM CST
Where
McPherson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Winter Storm, Ellsworth

When
February 1, 5:30 PM CST to February 2, 9:00 AM CST
Where
Ellsworth forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Winter Storm, Saline

When
February 1, 9:10 PM CST to February 2, 9:00 AM CST
Where
Saline forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 1, 11:50 PM CST to February 2, 9:00 AM CST
Where
Lincoln forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Widespread moderate to heavy snow covered Lincoln, Ellsworth, Rice, Saline, Marion, and Chase counties with 6-8 inch accumulations. The snow was preceded by periods of freezing rain that had begun Saturday night. Across the remaining counties, snow accumulations ranged from 2-5 inches. However, widespread freezing rain was the determinant in the Winter Storm Warning verification process, with ice accumulations reaching 1/4 inch prior to the onset of snow. Countless ice-related accidents resulted, both vehicle and fall related. From 11AM-8PM on Sunday, Feb. 1st, a Wichita 911 dispatch supervisor reported a staggering 960 calls had been received, an average of 107 calls per hour! Trained spotters and area newspapers contributed greatly to this narrative.

Winter Storm, Harvey

When
February 2, 1:00 AM CST to 9:00 AM CST
Where
Harvey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 2, 6:00 AM CST to 9:00 AM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Winter Storm, Chase

When
February 2, 6:00 AM CST to 9:00 AM CST
Where
Chase forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Winter Storm, Sedgwick

When
February 2, 6:00 AM CST to 9:00 AM CST
Where
Sedgwick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 2, 7:00 AM CST to 9:00 AM CST
Where
Butler forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383579, 5383576, 5383580, 5383574, 5383575, 5383573, 5383581, 5383577, 5383578, 5383583, 5383582.